Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 5, NWS Midland/Odessa, TX

May 30, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at May 30, 2017, 10:55 PM CDT for Presidio County, Texas. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 10:55 PM CDT (03:55 UTC)
Expired
May 31, 2017, 4:16 PM CDT
In force
17 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Presidio International Bridge (PRST2).

Action stage
12 ft
Minor stage
15.5 ft
Moderate stage
20 ft
Major stage
22.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

037 
WGUS44 KMAF 310355
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
1055 PM CDT Tue May 30 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County
  Rio Grande at Castolon affecting Brewster County
  
.Over the past 24 hours, an approaching uppel-level storm system 
from the west has produced thunderstorms with very rainfall in 
the state of Chihuahua in Mexico, as well as rainfall on the U.S. 
side of the Rio Grande watershed.  As a result, elevated flows on 
the Rio Conchos in Mexico and other tributaries to the Rio Grande 
will push reaches of the Rio Grande into flood for at least the 
next 24 hours.  Much more rainfall is possible in these areas over 
the next 24 hours, so frequent changes and updates are likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued Wednesday morning.

&&

TXC377-311955-
/O.NEW.KMAF.FL.W.0005.170531T0355Z-170531T2116Z/
/PRST2.1.ER.170531T0027Z.170531T0600Z.170531T0916Z.NO/
1055 PM CDT Tue May 30 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Presidio International Bridge.
* until Wednesday afternoon, or until the warning is cancelled.
* At 10PM Tuesday the stage was 16.4 feet (5.0 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue rising to near 16.7 feet (5.1 
  meters) by after midnight tomorrow.  The river will fall below 
  flood stage early tomorrow.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 16.6 feet (5.1 meters) on 
Mar 23 2004.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio Inter 12.0 15.5   16.4   Tue 10 PM  16.7  14.5   9.3   7.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio Inter  3.7  4.7    5.0   Tue 10 PM   5.1   4.4   2.8   2.1

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

TXC377-311955-
/O.NEW.KMAF.FL.W.0006.170531T0736Z-170601T0106Z/
/PRDT2.1.ER.170531T0736Z.170531T0900Z.170531T1306Z.NO/
1055 PM CDT Tue May 30 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande below Presidio 5SE.
* from late tonight to Wednesday evening, or until the warning is 
  cancelled.
* At 10PM Tuesday the stage was 8.3 feet (2.5 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by after midnight tomorrow and 
  continue to rise to near 9.7 feet (3.0 meters) by early tomorrow.  
  The river will fall below flood stage by tomorrow morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and low lying areas begin to flood.

This crest compares to a previous crest of 9.7 feet (3.0 meters) on 
Mar 13 2004.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio 5SE    8.0  9.0    8.3   Tue 10 PM   8.2   9.7   6.0   4.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio 5SE    2.4  2.7    2.5   Tue 10 PM   2.5   3.0   1.8   1.3

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

TXC043-311955-
/O.NEW.KMAF.FL.W.0007.170531T2351Z-170602T1221Z/
/CSTT2.1.ER.170531T2351Z.170601T0000Z.170601T0021Z.NO/
1055 PM CDT Tue May 30 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Castolon.
* from Wednesday evening to Friday morning, or until the warning is 
  cancelled.
* At 10PM Tuesday the stage was 3.8 feet (1.2 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by tomorrow evening and continue 
  to rise to near 15.5 feet (4.7 meters) by tomorrow evening.  The 
  river will fall below flood stage by tomorrow evening.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood 
  stage, and lowland flooding begins.  The river begins to flood the 
  road between Santa Elena Canyon and Cottonwood Campground in Big 
  Bend National Park.  The river begins to flood the parking lot at 
  Santa Elena Canyon, and cut off the nature trail into the canyon.  
  Campers in Cottonwood Campground need to prepare for possible 
  evacuations.

This crest compares to a previous crest of 15.5 feet (4.7 meters) on 
Aug 27 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Castolon       13.0 15.0    3.8   Tue 10 PM   3.4   3.0   3.9  15.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Castolon        4.0  4.6    1.2   Tue 10 PM   1.0   0.9   1.2   4.7

&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349


$$

44
1 follow-up statement
182 
WGUS84 KMAF 311603
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
1103 AM CDT Wed May 31 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County
  Rio Grande at Castolon affecting Brewster County
  
.Over the past few hours, rainfall over the Rio Grande watershed
has ended. As a result, river levels have decreased below action
stage and flood warnings that were in effect have been
cancelled. More rainfall is forecasted over the next 12hrs and may 
cause minor rises along the Rio Grande, however the river should
remain below action stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

No further statements will be needed at this time.

&&

TXC377-311633-
/O.CAN.KMAF.FL.W.0005.000000T0000Z-170531T2116Z/
/PRST2.1.ER.170531T0027Z.170531T0330Z.170531T0555Z.NO/
1103 AM CDT Wed May 31 2017

The Flood Warning is cancelled for
  the Rio Grande at Presidio International Bridge.
* At 10AM Wednesday the stage was 9.9 feet (3.0 meters).
* Fell below flood stage at  0:55 AM Wednesday.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue to fall to 4.3 feet (1.3 meters)
  by tomorrow morning.

This crest compares to a previous crest of 12.6 feet (3.8 meters) on 
Sep 17 2010.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio Inter 12.0 15.5    9.9   Wed 10 AM   5.1   4.6   4.5   4.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio Inter  3.7  4.7    3.0   Wed 10 AM   1.6   1.4   1.4   1.3

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

TXC377-311633-
/O.CAN.KMAF.FL.W.0006.000000T0000Z-170601T0106Z/
/PRDT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1103 AM CDT Wed May 31 2017

The Flood Warning is cancelled for
  the Rio Grande below Presidio 5SE.
* At 10AM Wednesday the stage was 6.3 feet (1.9 meters).
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river crested below flood stage at 8.7 feet (feet 
  meters).  The river will fall to 3.1 feet (0.9 meters) by .
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and low lying areas begin to flood.

This crest compares to a previous crest of 9.9 feet (3.0 meters) on 
Aug 31 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio 5SE    8.0  9.0    6.3   Wed 10 AM   7.5   5.6   4.0   3.1

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio 5SE    2.4  2.7    1.9   Wed 10 AM   2.3   1.7   1.2   0.9

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

TXC043-311633-
/O.CAN.KMAF.FL.W.0007.000000T0000Z-170602T1221Z/
/CSTT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1103 AM CDT Wed May 31 2017

The Flood Warning is cancelled for
  the Rio Grande at Castolon.
* At 10AM Wednesday the stage was 10.6 feet (3.2 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will crest below flood stage at 13.8 feet (4.2
  meters) this afternoon.
* Impact...At 13.0 feet (4.0 meters), the river reaches bankfull, and 
  no significant damage is expected.

This crest compares to a previous crest of 16.0 feet (4.9 meters) on 
Aug 29 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Castolon       13.0 15.0   10.6   Wed 10 AM  13.8   8.0   5.4   4.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Castolon        4.0  4.6    3.2   Wed 10 AM   4.2   2.4   1.6   1.5

&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at May 30, 8:59 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 30, 8:59 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
859 PM CDT Tue May 30 2017

.UPDATE...
Updated the forecast to decrease PoPs northeast of the Pecos River
through 06Z.

&&

.DISCUSSION...
Thick cirrus and the loss of daytime heating have greatly
stabilized the boundary layer causing convection to decrease in
the Permian Basin. Have updated the forecast to decrease PoPs
through 06Z, but models are still showing an upper trough
approaching later tonight which could increase rainfall again
06-12Z.

&&

.PREV DISCUSSION... /issued 623 PM CDT Tue May 30 2017/

DISCUSSION...
See aviation discussion below.

AVIATION...
SHRA/TSRA are slowly dissipating and are mostly far enough
removed from TAF sites that TSRA can be omitted from fcst. TSRA
will be included, however, starting with PROB30 groups as early as
09Z then TEMPO groups from 15Z-16Z onward. According to NAM
soundings there is not too much concern for MVFR CIGS before 09Z
and thereafter in assocn with TSRA. Most favored window for TSRA
will from 17Z-22Z and considered going with prevailing conditions,
but that timing can be dealt with better in later issuances. Most
concern with TSRA will be potential for heavy rain, low vsby and
small hail.

PREV DISCUSSION... /issued 234 PM CDT Tue May 30 2017/

DISCUSSION...

An upper level trough is over the Great Lakes area and another upper
trough is over Northern Mexico/Southern California with west to
southwest flow over the CWA. Southeast surface winds are resulting
in a plentiful supply of low-level moisture. Rain and thunderstorms
are developing across southern and western portions of the CWA.
Expect additional development along these same areas later this
afternoon into this evening. A few thunderstorms may become severe
with good CAPE and lift expected over the area. The limiting factor
will be mid-level lapse rates which will only be around 7 degrees
C/km at best and not much shear. Temperatures today will continue to
be below normal with highs mostly in the 80s.

The upper trough out west will gradually move eastward bringing
increasing upper lift over the area tonight into Wednesday. Low-
level moisture will also increase bringing increasing chances of
rain and thunderstorms. The threat of severe thunderstorms will
transition to more of a heavy rain threat tonight into Wednesday.
Pinpointing the area(s) of heaviest precipitation is a challenge
but it generally looks like it will be along and near the Pecos
River. However, areas of locally heavy rain are also possible
elsewhere. Debated on whether to issue a Flash Flood Watch but
decided against it due to the models not being in agreement on the
location of the heaviest precipitation. There will likely be
localized flash flooding tonight through Wednesday. A Flash Flood
Watch may be issued on a future shift if conditions look more
impressive. Expect temperatures to be even cooler on Wednesday
with the increase in moisture and cloud cover. Heavy rain will
continue into Wednesday night across portions of the area then
decrease on Thursday. Temperatures will therefore increase back up
into the 80s for most areas on Thursday with areas of rain and
thunderstorms remaining.

The upper trough will begin to move over the region on Friday with a
weak dryline appearing to develop. This will allow for a chance of
thunderstorms to remain in the forecast for the area and
temperatures will likely continue to warm up from the previous day.
The GFS and ECMWF diverge on precip output on Saturday with the
ECMWF producing way more precip than the GFS. Kept in low POPS
across the CWA for Saturday due to uncertainty. Temperatures on
Saturday are expected to warm up into the 90s. Similar conditions
are expected for Sunday. A general drying trend is expected for the
early part of next week as well as temperatures that are at or above
normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  79  63  83 /  40  70  60  50
Carlsbad                       64  77  61  86 /  50  80  70  30
Dryden                         67  80  66  85 /  90  90  50  50
Fort Stockton                  65  77  62  86 /  90  90  60  40
Guadalupe Pass                 58  71  57  80 /  70  80  60  30
Hobbs                          60  73  59  82 /  40  90  70  40
Marfa                          58  76  56  82 /  90  70  50  50
Midland Intl Airport           65  77  63  84 /  70  90  70  50
Odessa                         65  76  62  84 /  70  90  70  50
Wink                           65  77  63  87 /  70  90  70  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/10
Hazardous weather outlook, May 30, 9:27 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
927 PM CDT Tue May 30 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010230-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
927 PM CDT Tue May 30 2017 /827 PM MDT Tue May 30 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TONIGHT

Scattered to numerous thunderstorms are expected through tonight,
especially south of the Pecos River. Locally heavy rainfall and
localized flash flooding will be the greater concern, although a few
storms may become strong, capable of producing hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Numerous thunderstorms are expected across southeast New Mexico and
much of west Texas Wednesday and Wednesday night. Locally heavy
rainfall and localized flash flooding will be the greater concern,
although a few storms may become strong, capable of producing hail
and gusty winds.

Thunderstorms are possible Thursday through Saturday across west
Texas and much of southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:23 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio44 min
May 30, 10:55 PM CDTRiver Flood WarningMAFPresidio21 hr
May 30, 10:55 PM CDTRiver Flood WarningMAFBrewster56 hr
May 31, 5:11 AM CDTSpecial Weather StatementMAFTerrell49 min
May 31, 12:58 PM CDTSpecial Weather StatementMAFMidland32 min
May 31, 3:20 PM CDTSpecial Weather StatementMAFAndrews, Gaines40 min
May 31, 3:33 PM CDTSpecial Weather StatementMAFBorden, Dawson, Howard, Martin42 min
May 31, 4:32 PM CDTSpecial Weather StatementMAFMidland58 min
May 31, 4:48 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Martin, Midland117 min
May 31, 5:18 PM CDTAreal Flood AdvisoryMAFAndrews117 min
May 31, 5:54 PM CDTFlash Flood WarningMAFAndrews3 hr
May 31, 6:02 PM CDTSpecial Weather StatementMAFScurry43 min
May 31, 6:12 PM CDTSpecial Weather StatementMAFAndrews48 min
May 31, 6:35 PM CDTFlash Flood WarningMAFEctor3 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.